Ohio, 2003

Flash Flood in Ohio, August 30, 2003

August 30, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 30, 2:30 AM EST, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 30, 2:30 AM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
330 AM EDT SAT AUG 30 2003

A LITTLE BEHIND THIS MORNING WITH DATA COMING IN SLOWLY. FRONT TAKES
ITS TIME PUSHING THROUGH REGION TODAY...WITH HIGHEST QPF EXPECTED
OVER MY SOUTHERN HALF. DECIDED TO EXTEND MY FFA IN THE SOUTH UNTIL
4PM. ETA AND GFS SIMILAR PUSHING FRONT SOUTH THIS EVENING BRINGING
SOME BRIEF DRYING OVERNIGHT. AFTER THIS MODELS GREATLY DIFFER. ETA
SHOWS COOL CANADIAN HIGH PRESSING IN KEEPING FRONTAL ZONE AND
MOISTURE SOUTH...WHILE GFS WANTS TO PUSH FRONT NORTHWARD AND BRING
IN PRECIP ON SUNDAY. TRIED TO FIND A COMPROMISE AS NEITHER IS
SHOWING MUCH REASON TO BE MORE BELIEVABLE THAN THE OTHER. GFS SHOWS
EXTENDED PERIOD OF UNSETTLED WEATHER AS FRONT BECOMES STATIONARY
OVER MY SOUTH. KEPT IN MENTION OF PRECIP THROUGH MIDWEEK.

.PBZ...
MD...FLOOD WATCH UNTIL 400 PM EDT SATURDAY FOR ZONE MDZ001.

OH...FLOOD WATCH UNTIL 400 PM EDT SATURDAY FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 400 PM EDT SATURDAY FOR ZONES PAZ020>021...
PAZ029>032.

WV...FLOOD WATCH UNTIL 400 PM EDT SATURDAY FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.

RRR
Hazardous weather outlook, Aug 30, 4:01 AM EST, 3 hours 19 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-301100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
501 AM EDT SAT AUG 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

FLOODING IS A POSSIBILITY ONCE AGAIN TODAY...MAINLY ACROSS THE
SOUTHERN HALF OF WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND WESTERN MARYLAND. A SLOW MOVING COLD FRONT WILL
CONTINUE TO USHER IN MOISTURE WHICH WILL CAUSE SCATTERED SHOWERS AND
THUNDERSTORMS. SOME OF THIS RAIN COULD BE HEAVY ENOUGH TO CAUSE
FLOODING THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 30, 6:22 AM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
722 AM EDT SAT AUG 30 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0713 AM    COUNTYWIDE                OH   FLASH FLOODS
08/30/03   COSHOCTON                      NUMEROUS ROADS FLOODED, ESPECIALLY
                                          NORTHERN PART OF COUNTY.EMA

0718 AM    WINTERSVILLE              OH   FLASH FLOODS
08/30/03   JEFFERSON                      1 BASEMENT FLOODED.911
Local storm report, Aug 30, 7:10 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
810 AM EDT SAT AUG 30 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0713 AM    COUNTYWIDE                OH   FLASH FLOODS
08/30/03   COSHOCTON                      NUMEROUS ROADS FLOODED,
                                          ESPECIALLY NORTHERN PART
                                          OF COUNTY. EMA

0718 AM    WINTERSVILLE              OH   FLASH FLOODS
08/30/03   JEFFERSON                      1 BASEMENT FLOODED.911

0805 AM    3 SE MECHANICSTOWN        OH   FLASH FLOODS
08/30/03   CARROLL                        YELLOW CREEK OUT OF ITS
                                          BANKS AND COVERING ROADS.
                                          NUMEROUS BASEMENTS FLOODED.
                                          REPORTED BY SPOTTER.

0820 AM    NEW PHILADELPHIA          OH   FLASH FLOODS
08/30/03   TUSCARAWAS                     TUSCARAWAS RIVER OUT OF
                                          ITS BANKS AND HAS FLOODED
                                          LIGHTHOUSE POINT ROAD
                                          AND NUMEROUS HOUSES IN
                                          SHALMAR ESTATES.

0830 AM    2 N COSHOCTON             OH   FLASH FLOODS
08/30/03   COSHOCTON                      MILL CREEK OUT OF ITS
                                          BANKS. NUMEROUS ROADS
                                          FLOODED NEAR THE TOWN
                                          OF COSHOCTON.

The radar

The Pittsburgh radar (KPBZ), 107 km away, was scanning. The volume nearest the first event began at 12:20 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Tuscarawas

When
August 30, 7:20 AM EST to 10:30 AM EST
Where
Tuscarawas County, New Philadelphia
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

Tuscarawas River went out of its banks, flooding Lighthouse Point Road, and numerous houses and basements in Shalmar Estates.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334581.